Heparin Drip Compatibilty - page 2
So today pt pt was ordered a Heparin drip and IV abx. One abx was Vanco - which is not compatible with heparin - the other abx was Azactam (sp?). When I looked its compatibility with Heparin up it... Read More
May 30, '11Occupation: Full-Time Student :) Joined: Dec '07; Posts: 9I was just reading an article about common med errors, and heparin/insulin errors were mentioned here:
What puzzles me is the idea that Heparin is added to TPN regularly. I have heard of Insulin being added to TPN, but never Heparin. Is adding Heparin to TPN a common practice, and if so, why?
The only thing I found about it in my nursing textbooks is this:
"Unlabeled uses: Hydrocortisone 15 mg and heparin 1,500 units as additives to TPN to reduce thrombophlebitis in peripheral lines. A 5-mg transdermal patch of NTG is applied to the catheter insertion site and changed daily."
(Gahart, Betty L.. 2010 Intravenous Medications: A Handbook for Nurses and Health Professionals, 26th Edition. Mosby, 072009. p. 694).
Curiously, I found that quote in a pediatric section about Hydrocortisone. Still, I wonder about why Heparin and TPN might be mixed?
May 31, '11Occupation: Critical Care Specialty: 10 year(s) of experience ; From: US ; Joined: Nov '10; Posts: 9,447; Likes: 26,238If you've got a spare access then you might as well use it for Heparin. When the basic principles of IV set-up are followed, there are no additional risks posed by running heparin with other infusions, and I would disagree with the premise that it's "safer" to just start another IV since additional IV's are not without their own risks.
With any IV infusion involving rate sensitive drugs, you need to consider how changes in the rates of the other infusions will affect the rate of the heparin (or insulin, dopamine, NTG, levo, vaso, etc). Always combine compatible infusions with minimal volume between where they combine and where the infusions exit the lumen. Small y-type splitters work well and have dwell volumes of less than 0.2ml per lumen. What you don't want to do is Y-in the heparin farther up the line, particular with an intermittent infusion or one with significant changes in rate. Lets say you have Y-the heparin into the middle port on a primary line that is running intermittent ABO with a rate of 10ml/hr NS the rest of the time. If your heparin is also going at 10cc/hr, then the tubing below the heparin connection will be half heparin and half NS. When you start the next ABO and run it in at 100cc/hr, that half and half NS/heparin mixture will run those 8 or so cc's below the Y-site in at 100/cc hr, essentially bolusing with 200 units of heparin, then when it is done there will be 8 cc with essentially no heparin which will mean it will take about 20 minutes for heparin to make it again to the end of the IV. Even though this type of set-up should not occur, this worst case scenario is still not horrible; 200 units is less heparin than a patient gets bolused with as a result of a typical power picc flush. As long as you combine the lines properly; either into the spare port on the IV prn adapter or with a short, small volume splitter, the amount bolused will be a fraction of a cc and the lag time following the infusion will be well under a minute, a clinically insignificant difference in heparin.
Work smarter not harder.
Jun 1, '11Specialty: 6 year(s) of experience in ED ; From: US ; Joined: Mar '11; Posts: 87; Likes: 60We never run anything with heparin, like said before, it is because if someone runs the heparin gtt at 100/hr meaning to run the PB at 100, that would kill the pt! Too dangerous!!!
Jun 2, '11Occupation: Full-Time Student :) Joined: Dec '07; Posts: 9Quote from NurseVoldemortThat's why someone would use two different pumps - so they could administer two different drugs into one line at different rates.We never run anything with heparin, like said before, it is because if someone runs the heparin gtt at 100/hr meaning to run the PB at 100, that would kill the pt! Too dangerous!!!
Even so, I too would try to avoid mixing anything with a drip. It's extra-safe nursing practice, and we could all use more of that.